Funnel Cloud, McPherson
- When
- June 23, 5:46 PM CST
- Where
- McPherson County, 3.4 mi WSW of Ringgold
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.500, -100.860
An isolated tornadic supercell developed early in the evening over western Nebraska which also produced flash flooding as it moved slowly southeast. Scattered storms developed by late evening in the eastern Panhandle that produced strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated tornadic supercell developed early in the evening over western Nebraska which also produced flash flooding as it moved slowly southeast. Scattered storms developed by late evening in the eastern Panhandle that produced strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 1:49 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 249 PM CDT TUE JUN 23 2009 .SYNOPSIS... UPPER RIDGE BUILDING FROM SRN PLAINS NWWD INTO THE HIGH PLAINS. AROUND THE PERIPHERY OF THIS RIDGE A GOOD FETCH OF MOISTURE NWD FROM THE CENTRAL PACIFIC...SOON TO BE REINFORCED BY A TAP FROM THE GULF. FURTHER WEST...SERIES OF SHORT WAVE TROFS LOCATED FROM THE NRN PACIFIC INTO THE PAC NW....WITH LOW WAVE TROF APPROACHING THE SRN CALI COAST. THIS SETS THE NRN ROCKIES THROUGH THE NRN HIGH PLAINS IN A REGION OF CONFLUENCE ALOFT. CLOSER TO HOME...M70S DEW POINTS HAVE BEEN POOLING N OF A OLD OUTFLOW BNDRY/WARM FRONT. REMAINING CONVECTION ASSOCIATED WITH EARLIER NRN PLAINS SHORT WAVE WANING...THOUGH MID LEVEL CONVECTIVE AC LINGERS. TEMPS IN THE NRN ZONES HAVE BEEN HELD DOWN DUE TO CLOUD COVER...BUT FURTHER S HIGH MOISTURE IN THE LOW LEVELS INHIBITS FULL POTENTIAL AS WELL. && .SHORT TERM (TONIGHT THROUGH THURSDAY)... RUC SEEMS TO HAVE THE BEST HANDLE ON THE NEAR TERM SITUATION WHICH HAS BEEN MUDDIED BY EARLIER CONVECTION. NAM MOVED BNDRY NWD A LITTLE TOO FAST...WHILE RUC EVENUALLY DEVELOPS CONVECTION ALONG IT...WITH NEW DEVELOPMENT PROP WWD ALONG THE BNDRY. 18Z LBF SOUNDING SHOWS A DECENT CAP LEFT TO ERRODE...BUT ONCE IT DOES SHOULD BE RAPID DEVELOPMENT. RUC BUFKIT PROFILE WOULD SUGGEST SPLITTING INITIAL CELLS BY LATE AFTERNOON WITH RIGHT MOVERS DOMINATING. SLIGHT BACKING IN THE MID LEVELS EVIDENT IN 18Z LBF SOUNDING WOULD CONFIRM THIS...AND ALTHOUGH RIGHT MOVERS WOULD DOMINATE...LEFT MOVERS COULD REMAIN STRONG FOR A SHORT TIME. ALSO OF CONCERN WOULD BE HIGH PW VALUES NEARING 2 STD DEV ABOVE THE MEAN FOR JUNE. STORM MOTION SHOULD HELP THINGS MOVE ALONG BUT IF TRAINING OCCURS THERE COULD BE PROBLEMS. THOUGH DRY MID LEVELS EXIST SOMEWHAT...NOT SURE THAT THERE WOULD BE A CONCENTRATED COLD POOL TO SHOVE THE BNDRY TOO FAR SWD AND MODELS TENDS TO LEAVE IT IN THERE AREA AS IT GETS REINFORCED BY ANOTHER FRONT MOVING INTO THE NRN PLAINS. LOW LEVEL MOISTURE VALUES REMAIN ELEVATED INTO TOMORROW AS WELL WHICH YIELDS SB CAPE >3K J/KG. BUFKIT PROFILES WOULD SUGGEST HIGH BASED CONVECTION S OF I-80 INITIALLY...THOUGH THIS WILL BE BASED ON BNDRY POSITION. ZONAL FLOW ALOFT WILL MAKE TIMING ISSUES TOUGH TOO...THOUGH HAVE LEANED TWD TYPICAL DIURNAL TRENDS. AS UPPER HIGH BUILDS NWWD...SRLY LOW LEVEL FLOW WILL WASH OUT THE FRONT ON THU. LEE TROF SHOULD BE MOST PRONOUNCED THOUGH IN THE NRN HIGH PLAINS...SO NWRN CWA COULD GET RESIDUAL TSRA DEVELOPMENT BY LATE AFTERNOON THERE...SO HAVE LEFT SLGHT POPS FOR THAT. TEPMS HAVE GENERALLY BEEN BELOW GUIDANCE THE LAST FEW DAYS DUE IN PART TO WET GROUND AND CONVECTIVE REMNANTS. WILL KEEP AOB GUIDANCE AS WELL IN THE NEAR TERM FOR MAXES...AND NEAR GUIDANCE FOR MINS. .LONG TERM (FRIDAY THROUGH TUESDAY)... LONGER TERM FCST WAS DESIGNED WITH THE ECMWF AS A BACKGROUND. HAVE LIKED THE CONSISTENCY OF THE ECMWF WHICH SHOWS A HIGHER AMPLIFICATION OF FEATURES TWD THE END OF THE PERIOD. THIS WILL MEAN THE UPPER RIDGE OVER MIDDLE PART OF THE COUNTRY WILL PERIODICALLY GET FLATTENED AND PUT THE LBF CWA IN OR NEAR THE MORE ACTIVE NRN BRANCH OF THE WESTERLIES. END RESULT WILL CONTINUE TO BE AN ACTIVE PERIOD FOR TSRA DEVELOPMENT INTO THE WEEKEND...WITH TEMPS AT OR SLIGHTLY ABOVE AVE...AND GUIDANCE SEEMS TO HAVE THIS HANDLED OK. && .AVIATION... OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL THE NEXT 24 HOURS FOR KLBF AND KVTN. HOWEVER...THERE WILL BE SCATTERED THUNDERSTORMS WITH HEAVY RAIN...HAIL..AND WIND GUSTS ESPECIALLY FROM 22Z-02Z FOR KLBF...AND FROM 06Z-10Z FOR KVTN. HEAVY RAINS MAY BRING VISIBILITIES DOWN TO AROUND 1 MILE AND WINDS MAY GUST TO 60 MPH IN THE THUNDERSTORMS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...JWS AVIATION...DDB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 413 PM CDT TUE JUN 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-242115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 413 PM CDT TUE JUN 23 2009 /313 PM MDT TUE JUN 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL AID THUNDERSTORM DEVELOPMENT TONIGHT. THE STORMS ARE EXPECTED TO DEVELOP ALONG A WEAK FRONT EXTENDING FROM CUSTER COUNTY...TO NORTH PLATTE...TO IMPERIAL EARLY AND THEN SHIFT SLOWLY NORTH INTO THE CENTRAL SANDHILLS OVERNIGHT. THE MAIN WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. HOWEVER...NEAR THE FRONT AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED ACROSS THE SOUTHERN PLAINS THROUGH THE WEEKEND...WITH MULTIPLE UPPER LEVEL DISTURBANCES TO CROSS THE STATE FROM WEST TO EAST. ALSO THE STALLED BOUNDARY IS EXPECTED TO MEANDER ACROSS THE REGION WEDNESDAY AND THURSDAY WITH A REINFORCING COLD FRONT TO STALL ACROSS THE CENTRAL PLAINS FOR THE WEEKEND. THIS WILL KEEP WESTERN AND NORTH CENTRAL NEBRASKA IN AN ACTIVE THUNDERSTORM PATTERN. WHILE AFTERNOON TEMPERATURES WILL STRETCH AT TIMES TO AROUND 90...THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH EACH PASSING DISTURBANCE. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER... ALONG ANY BOUNDARY...ISOLATED TORNADOES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE DDB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 646 PM CDT TUE JUN 23 2009 NEZ004-005-008-009-022>027-035>038-056>059-069>071-094-240200- SHERIDAN-EASTERN CHERRY-BROWN-ROCK-GARDEN-GRANT-HOOKER-THOMAS- BLAINE-LOUP-ARTHUR-MCPHERSON-LOGAN-CUSTER-DEUEL-KEITH-PERKINS- LINCOLN-CHASE-HAYES-FRONTIER-WESTERN CHERRY- INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE... AINSWORTH...BASSETT...OSHKOSH...HYANNIS...MULLEN...THEDFORD... DUNNING...TAYLOR...ARTHUR...TRYON...STAPLETON...BROKEN BOW... CHAPPELL...BIG SPRINGS...OGALLALA...GRANT...NORTH PLATTE... IMPERIAL...HAYES CENTER...CURTIS...EUSTIS...CODY...MERRIMAN... KILGORE 646 PM CDT TUE JUN 23 2009 /546 PM MDT TUE JUN 23 2009/ ...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM CDT (MIDNIGHT MDT) FOR A LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA... THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING IN WESTERN AND NORTH CENTRAL NEBRASKA. ISOLATED TORNADOES ARE POSSIBLE WITH SOME OF THE STORMS. THE GREATEST TORNADO THREAT IS SOUTH AND EAST OF A LINE FROM AINSWORTH THROUGH MULLEN AND HYANNIS TO HAY SPRINGS. THE COMMUNITIES ALONG THE HIGHWAY 20 CORRIDOR ARE NOT INCLUDED IN THE PRIMARY THREAT AREA. SPRINGER
The North Platte radar (KLNX), 56 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
3 thunderstorm wind, 2 funnel cloud, 2 tornado, 1 hail, 1 flash flood. Local standard time, as filed.
Trained spotters from the volunteer fire department saw the tornado as it moved across open rangeland.
The brief tornado touched down over open land with no damage reported.
The strong thunderstorm wind accompanied large hail.
The large hail was accompanied by strong winds.
Strong thunderstorm winds broke off large tree limbs. The thunderstorm also produced torrential rain and flattened wheat crops.
Emergency Management reported numerous roads washed out from heavy rain. Road lengths of up to 150 feet were washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168436, 168437, 168438, 168431, 168433, 168432, 168434, 168435, 168439.